Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Mar 7, 2009, 9:59 AM EST for Portage County, Ohio. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 7, 2009, 9:59 AM EST (14:59 UTC)
- Expired
- Mar 7, 2009, 10:22 AM EST
- In force
- 23 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
County Portage County, OH
The radar
The Cleveland radar (KCLE), 58 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 10:10 AM EST | HAIL 1 | Ravenna, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 3.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCLE 071459 SVRCLE OHC133-071545- /O.NEW.KCLE.SV.W.0009.090307T1459Z-090307T1545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 959 AM EST SAT MAR 7 2009 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PORTAGE COUNTY IN NORTHEAST OHIO * UNTIL 1045 AM EST * AT 958 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KENT...AND MOVING EAST AT 53 MPH. * LOCATIONS WITHIN THE WARNED AREA INCLUDE... KENT... STREETSBORO... RAVENNA... MANTUA... GARRETTSVILLE... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4129 8137 4131 8100 4109 8100 4108 8138 TIME...MOT...LOC 1459Z 266DEG 46KT 4118 8136 $$ KIELTYKA
2 follow-up statements
000 WWUS51 KCLE 071516 SVSCLE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 1016 AM EST SAT MAR 7 2009 OHC133-071545- /O.CON.KCLE.SV.W.0009.000000T0000Z-090307T1545Z/ PORTAGE OH- 1016 AM EST SAT MAR 7 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EST FOR CENTRAL PORTAGE COUNTY... AT 1015 AM EST... PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF GARRETTSVILLE...AND MOVING EAST AT 53 MPH. * LOCATIONS WITHIN THE WARNED AREA INCLUDE... RAVENNA... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4129 8137 4131 8101 4109 8100 4108 8138 TIME...MOT...LOC 1516Z 266DEG 46KT 4120 8106 $$
000 WWUS51 KCLE 071522 SVSCLE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 1022 AM EST SAT MAR 7 2009 OHC133-071532- /O.CAN.KCLE.SV.W.0009.000000T0000Z-090307T1545Z/ PORTAGE OH- 1022 AM EST SAT MAR 7 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PORTAGE COUNTY HAS BEEN CANCELLED... SEVERE WEATHER HAD EITHER WEAKENED OR MOVED OUT OF THE AREA. STAY TUNED FOR THE LATEST WEATHER INFORMATION. LAT...LON 4129 8137 4131 8101 4109 8100 4108 8138 TIME...MOT...LOC 1522Z 266DEG 46KT 4121 8095 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 6:40 AM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 7, 6:40 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
640 AM EST SAT MAR 7 2009
.SYNOPSIS...
A FRONT STALLED ACROSS NORTHERN OHIO WILL LIFT NORTH AS A WARM
FRONT THIS AFTERNOON. THE FRONT WILL PUSH INTO CENTRAL OHIO
TONIGHT AND THEN STALL. A LOW WILL RIDE ALONG THE FRONT SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH THE AREA OF EXPANDING RAIN ALONG THE FRONTAL BOUNDARY THIS
MORNING...JUST MADE SHOWERS LIKELY WITH CHC OF TSRA AND REMOVED
TIMING OF TSRA.
LEADING EDGE OF THE COLD FRONT NEAR A LIMA TO MEADVILLE LINE...BUT
DRIER AIR CLOSER TO A TOL TO ERIE LINE WHERE DEW POINTS IN THE
30S. ALL 3 MODELS INDICATING FRONT WILL LIFT NORTH OF THE AREA
THIS AFTERNOON. THINK IT WILL BE DIFFICULT FOR FRONT TO PUSH NORTH
OF NW OH/NW PA SO TEMPS THERE WILL BE COLDER. TEMPS ACROSS
SOUTHERN HALF OF AREA WILL APPROACH YDYS HIGHS.
BIGGER QUESTION IS WHERE WILL IT RAIN AND HOW MUCH. MODELS PLACE
HEAVIEST SWATH OF RAIN THIS AFTERNOON ACROSS NRN IL INTO LOWER
MICHIGAN...WHICH SEEMS REASONABLE IF FRONT INDEED DOES LIFT NORTH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
MODELS CONSISTENT PUSHING FRONT SOUTH ACROSS THE AREA
TONIGHT...THEN WILL BECOME THE FOCUS OF FORCING OVERNIGHT INTO
SUNDAY. MODELS AGREE MOVING LOW LOWER LAKES SUNDAY NIGHT. GFS
MOVES LOW ACROSS LAKE HURON...WHILE NAM TRACK ACROSS NORTHERN
OHIO. ANY RAINFALL OVER 1.5 INCHES MAY CAUSE SOME FLOODING
ESPECIALLY ON RIVERS AND STREAMS. SO MAY HAVE TO EXPAND THE
WATCH...BUT WITH THE HEAVIEST RAINS EXPECTED TONIGHT INTO SUNDAY
NIGHT...AND THE FACT MODELS NOT IN GOOD AGREEMENT ON THE TRACK OF
LOW SUNDAY NIGHT...WILL LEAVE CURRENT WATCH UNCHANGED.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG TERM BEGINS TUESDAY WITH THE ECMWF AND GFS SHOWING LOW PRESSURE
NEAR KANSAS CITY WITH A WARM FRONT INTO THE LOWER OHIO VALLEY.
MODELS SHOW DEEP MOISTURE AND OVERRUNNING MOVING TOWARD THE AREA
AHEAD OF THE LOW. THE LOW IS FORECAST TO MOVE NNE INTO WISCONSIN BY
00Z WED WITH THE WARM FRONT MOVING NORTH INTO THE AREA. CURRENT
FORECAST HAS A CHANCE OF SHOWERS ACROSS THE AREA AND FOR NOW DID NOT
MAKE SIGNIFICANT CHANGES. TUESDAY NIGHT THE MODELS SWEEP THE COLD
FRONT ASSOCIATED WITH THE LOW EAST ACROSS THE AREA AND BY 12Z SHOULD
BE EAST OF THE CWA. HELD ONTO CHC POPS OVERNIGHT. WEDNESDAY DRIER
AIR IS FORECAST TO SPILL INTO THE AREA BEHIND THE COLD FRONT.
TEMPERATURES HOWEVER WILL DROP OFF WHICH COULD EVENTUALLY ALLOW FOR
LAKE EFFECT SNOW SHOWERS ACROSS THE EAST LAKESHORE. DID HANG ONTO
LOW CHC POPS FOR THE DAY WEDNESDAY BUT WILL LIKELY BE DRY IF MODELS
REMAIN CONSISTENT WITH THE RH. DIFFERENCES ARE HOWEVER SHOWING UP
IN THE TEMPS WITH THE GFS OPENING THE ARCTIC WHILE THE ECMWF IS A
BIT MORE RESERVED. BY 12Z THURSDAY THE GFS HAS -18C TO -20C ACROSS
THE REGION AT 850MB WHILE THE ECMWF IS SHOWING -8C. QUITE A
DIFFERENCE GIVEN THE FACT THAT WITH FLOW OVER THE LAKE -8C WOULD
YIELD A FEW SNOW SHOWERS WHILE -20C WOULD YIELD A GOOD AMOUNT OF
SNOW. REALITY WILL PROBABLY BE SOMEWHERE BETWEEN THE TWO MODELS SO
BROUGHT IN A CHANCE OF MIXED PRECIP WITH THE COLD ADVECTION
WEDNESDAY AFTERNOON ACROSS THE NORTHEAST AND BROUGHT SNOW SHOWERS IN
FOR WEDNESDAY NIGHT IN THE SNOW BELT. BROAD HIGH PRESSURE WILL
BUILD IN FOR LATE WEEK SO ASIDE FROM A SLIGHT CHANCE OF SNOW
SHOWERS ACROSS THE SNOW BELT THURSDAY KEPT FORECAST DRY THROUGH
FRIDAY.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
STATIONARY FRONT ACROSS THE INLAND COUNTIES OF NRN OH AND NWRN PA
THIS MORNING. BOUNDARY IS BECOMING MORE ACTIVE WITH SHOWERS ACROSS
THE REGION AND EVEN A FEW THUNDERSTORMS. MODELS TAKE THE FRONT
NORTH TO THE LAKE ERIE SHORELINE TODAY AND THEN SOUTH TONIGHT.
EXPECT AREAS AWAY FROM THE LAKE TO BECOME OR REMAIN VFR AS THE
WARM SECTOR MOVES IN AND THE FRONT LIFTS NORTH. HELD STATIONS NEAR
THE LAKE LONGER IN THE MVFR/IFR BEFORE LIFTING DURING THE
AFTERNOON. THIS EVENING AND TONIGHT THE FRONT TURNS COLD AND DROP
SOUTH THROUGH THE AREA. AS WINDS TURN NORTHERLY EXPECT CIGS AND
VISIBILITIES TO DROP TO IFR OR LIFR. SHOWERS AND POSSIBLY A
THUNDERSTORM TODAY IN THE WARM SECTOR AND A MORE STEADY
OVERRUNNING RAIN OVERNIGHT.
OUTLOOK...IFR CONDITIONS WILL LIKELY LINGER EARLY SUNDAY
OTHERWISE MVFR CEILINGS WILL PERSIST SUNDAY AND MONDAY. VFR
TUESDAY ALTHOUGH SHOWERS AND MVFR CONDITIONS WILL LIKELY RETURN BY
TUESDAY NIGHT INTO WEDNESDAY.
&&
.MARINE...
COLD FRONT NOW SOUTH OF THE LAKE ACROSS NORTHERN OHIO WILL WAFFLE
NORTH AND SOUTH TODAY THROUGH SUNDAY BEFORE MOVING NORTHEAST OF THE
AREA SUNDAY NIGHT. EARLY MONDAY A COLD FRONT WILL SWEEP THE LAKE
FROM WEST TO EAST. WINDS WILL REMAIN FAIRLY LIGHT ACROSS THE LAKE
THROUGH SUNDAY AND GENERALLY FROM THE NORTH AND EAST. MONDAY WEST
WINDS WILL REACH 10 TO 20 KNOTS BEHIND THE COLD FRONT. HIGH
PRESSURE AND LIGHT WINDS MONDAY NIGHT INTO TUESDAY. WEDNESDAY COULD
SEE 30 KNOTS OR BETTER ON THE LAKE BEHIND A VIGOROUS COLD FRONT.
WITH THE FRONT IN THE AREA TODAY THOUGH SUNDAY WEATHER WILL BE
UNSETTLED WITH SHOWERS LIKELY THROUGH MUCH OF THE PERIOD. MONDAY
LOOK DRY. TUESDAY WILL BRING A CHANCE OF RAIN SHOWERS...LIKELY
MIXING WITH OF CHANGING TO SNOW ON WEDNESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH FROM 2 PM EST THIS AFTERNOON THROUGH LATE SUNDAY
NIGHT FOR OHZ003-006>008-017-018.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...TK
AVIATION...TK
MARINE...TKHazardous weather outlook, Mar 7, 5:53 AM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 553 AM EST SAT MAR 7 2009 OHZ009>014-019>023-027>033-036>038-047-089-PAZ001>003-081100- ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA- SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE- STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 553 AM EST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STATIONARY BOUNDARY WILL MEANDER ACROSS NORTHERN OHIO AND NORTHWESTERN PENNSYLVANIA TODAY AND SUNDAY. LOCATIONS NEAR AND NORTH OF THIS BOUNDARY WILL HAVE THE POTENTIAL TO SEE HEAVY RAINFALL SATURDAY NIGHT THROUGH SUNDAY AFTERNOON. THIS MAY LEAD TO FLOODING OF CREEKS...STREAMS AND OTHER POOR DRAINAGE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ003-006>008-017-018-081100- LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA- 553 AM EST SAT MAR 7 2009 ...FLOOD WATCH IN EFFECT FROM 2 PM EST THIS AFTERNOON THROUGH LATE SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-081100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 553 AM EST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 7, 5:23 AM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 523 AM EST SAT MAR 7 2009 OHZ030-071230- ASHLAND- INCLUDING THE CITY OF...ASHLAND 523 AM EST SAT MAR 7 2009 A STRONG THUNDERSTORM WILL MOVE EAST ACROSS SOUTHERN ASHLAND COUNTY BETWEEN 525AM AND 540AM. THE STORM IS CAPABLE OF PRODUCING GUSTY WINDS AND MARBLE SIZE HAIL. TOWNS IN THE PATH OF THE STORM INCLUDE MCKAY AND MOHICANVILLE. TK
Special weather statement, Mar 7, 5:34 AM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 534 AM EST SAT MAR 7 2009 OHZ031-032-071245- WAYNE-STARK- INCLUDING THE CITIES OF...WOOSTER...CANTON 534 AM EST SAT MAR 7 2009 THUNDERSTORMS WILL MOVE EAST ACROSS HOLMES WAYNE AND STARK COUNTIES BETWEEN 535AM AND 615AM. THE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS BRIEF HEAVY RAIN AND MARBLE SIZE HAIL. TK
Special weather statement, Mar 7, 6:53 AM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 653 AM EST SAT MAR 7 2009 OHZ010-019>023-030-071400- LORAIN-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-ASHLAND- INCLUDING THE CITIES OF...LORAIN...NORWALK...MEDINA...AKRON... RAVENNA...WARREN...ASHLAND 653 AM EST SAT MAR 7 2009 AT 655 AM WEATHER SERVICE RADAR IN CLEVELAND SHOWED SHOWERS AND THUNDERSTORMS FROM SOUTHERN HURON AND NORTHERN ASHLAND COUNTIES EAST INTO MEDINA COUNTY. THE SHOWERS AND THUNDERSTORMS WERE MOVING EAST AND WILL MOVE ACROSS SUMMIT PORTAGE AND TRUMBULL COUNTIES DURING THE EARLY MORNING. BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STORMS.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 4:51 AM EST | Severe Thunderstorm Warning | CLE | Marion, Morrow, Richland | 39 min |
| Mar 7, 8:01 AM EST | Severe Thunderstorm Warning | CLE | Hancock | 34 min |
| Mar 7, 9:33 AM EST | Severe Thunderstorm Warning | CLE | Medina, Summit | 42 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.